Alert archive / Alabama / Wind Advisories in 2019

Wind Advisory 2, NWS Huntsville, AL

January 22, 201911 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Jan 22, 2019, 9:45 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jan 23, 2019, 12:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2019, 9:45 PM CST (03:45 UTC)
In effect from
Jan 23, 2019, 12:00 AM CST
Expired
Jan 23, 2019, 3:00 PM CST
In force
15 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS74 KHUN 230345
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
945 PM CST Tue Jan 22 2019

...WIND ADVISORY IN EFFECT UNTIL NOON CST WEDNESDAY...

ALZ005>010-016-TNZ076-096-097-231300-
/O.NEW.KHUN.WI.Y.0002.190123T0600Z-190123T1800Z/
Limestone-Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
945 PM CST Tue Jan 22 2019

...WIND ADVISORY IN EFFECT UNTIL NOON CST WEDNESDAY...

The National Weather Service in Huntsville has issued a Wind 
Advisory, which is in effect until noon CST Wednesday.

* WINDS...Expect sustained south to southeast winds in the 20 to
  25 MPH range, along with frequent gusts of 35 MPH. This will be
  especially true for locations in elevated terrain above 1500 
  feet.

* TIMING...Midnight tonight until Noon CST on Wednesday.

* IMPACTS...The strong winds will be capable of blowing down small
  tree limbs and displacing unsecured outdoor objects. Crosswinds
  may also make driving difficult for high profile vehicles 
  traveling eastward or westward.

* LOCATIONS...All counties in north central and northeast Alabama
  and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25 
mph, or gusts of at least 35 mph, are expected across the affected
area. Winds this strong can make driving difficult, especially 
for high profile vehicles. Use extra caution. In addition, ensure 
all loose outdoor objects remain secure, including patio furniture
and trash cans.

&&

$$

70/DD
3 follow-up statements
966 
WWUS74 KHUN 230857
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
257 AM CST Wed Jan 23 2019

...WIND ADVISORY IN EFFECT UNTIL NOON CST WEDNESDAY...

ALZ001>004-231800-
/O.EXA.KHUN.WI.Y.0002.000000T0000Z-190123T1800Z/
Lauderdale-Colbert-Franklin AL-Lawrence-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, and Town Creek
257 AM CST Wed Jan 23 2019

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect until noon CST today.

* WINDS...South 20 to 25 mph with gusts up to 35 mph.

* TIMING...Until noon CST today.

* IMPACTS...The strong winds will be capable of blowing down small
  tree limbs and displacing unsecured outdoor objects. Crosswinds
  may also make driving difficult for high profile vehicles
  traveling eastward or westward.

* LOCATIONS...Lauderdale, Colbert, Franklin AL and Lawrence 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25  
mph, or gusts of at least 35 mph, are expected across the affected
area. Winds this strong can make driving difficult, especially 
for high profile vehicles. Use extra caution. In addition, ensure 
all loose outdoor objects remain secure, including patio furniture
and trash cans.

&&

$$

ALZ005>010-016-TNZ076-096-097-231800-
/O.EXT.KHUN.WI.Y.0002.000000T0000Z-190123T2100Z/
Limestone-Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
257 AM CST Wed Jan 23 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WINDS...South 20 to 25 mph with gusts up to 35 mph.

* TIMING...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 
  Crosswinds may also make driving difficult for high profile 
  vehicles traveling eastward or westward.

* LOCATIONS...Portions of north central and northeast Alabama 
  and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25 
mph, or gusts of at least 35 mph, are expected across the affected
area. Winds this strong can make driving difficult, especially 
for high profile vehicles. Use extra caution. In addition, ensure 
all loose outdoor objects remain secure, including patio furniture
and trash cans.

&&

$$

RSB
537 
WWUS74 KHUN 231750
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1150 AM CST Wed Jan 23 2019


ALZ001>004-231900-
/O.EXP.KHUN.WI.Y.0002.000000T0000Z-190123T1800Z/
Lauderdale-Colbert-Franklin AL-Lawrence-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, and Town Creek
1150 AM CST Wed Jan 23 2019

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

While winds remain gusty behind the cold front, speeds will 
remain below advisory criteria.

$$

ALZ005>010-016-TNZ076-096-097-232100-
/O.CON.KHUN.WI.Y.0002.000000T0000Z-190123T2100Z/
Limestone-Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
1150 AM CST Wed Jan 23 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* TIMING...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 
  Crosswinds may also make driving difficult for high profile 
  vehicles traveling eastward or westward.

* LOCATIONS...Portions of north central and northeast Alabama 
  and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
955 
WWUS74 KHUN 232047
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
247 PM CST Wed Jan 23 2019


ALZ005>010-016-TNZ076-096-097-232200-
/O.EXP.KHUN.WI.Y.0002.000000T0000Z-190123T2100Z/
Limestone-Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
247 PM CST Wed Jan 23 2019

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Winds have fallen below advisory criteria and the Wind Advisory
will be allowed to expire at 3 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Jan 22, 6:38 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 22, 6:38 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
638 PM CST Tue Jan 22 2019

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 157 PM CST Tue Jan 22 2019

Visible imagery shows clouds encroaching the area from west and
south. Ceilings have already surpassed the Shoals area and will
gradually spread east this evening. The clouds to the south were
less solid, with intricate wave features allowing for sunshine. By
this evening, most of the area should be enveloped in broken to
overcast. Regional radar has not shown any precipitation as of yet
upstream over eastern MS or western AL. This should change this
evening as hi-res data suggests within one of multiple warm conveyor
belts that develop ahead of the approaching trof/cold front now
entering the southern Plains. Light showers should increase
overnight, especially over western sections of the forecast area.

.SHORT TERM...(Wednesday through Thursday night)
Issued at 157 PM CST Tue Jan 22 2019

On Wednesday, a windy day is expected, with 15-20kt sustained flow
and gusts of 25-30kt. Will hold off on a Wind Advisory as we stay
just below criteria, but will watch these trends closely. Pre-frontal
warm sector showers will persist through the morning hours as SSWly
850 mb winds increase to 55-65kt. An MCS should evolve out of
southern and central MS which could intercept some of the better
inflow, but a solid rain band should track east with the 8h cold
front which will have substantial convergence along it. Fortunately,
convective instability will be lacking (both surface and elevated),
so will leave thunderstorms out. Low level shear will be quite
significant, so will have to watch the I-59 somewhat closely Wed
afternoon as the MCS line (stronger showers) evolve. As noted in the
previous midnight shift discussion, anafrontal precipitation will
persist into the evening hours as the upper trough/jet approach. At
this point, still looking at 1-1.5 inches, although higher amounts
are certainly possible. Will hold off on a Flood Watch at this point,
but brief minor ponding will be possible, and additional rises in
area streams are expected. There is a narrow window that the higher
Cumberland Plateau could see brief freezing rain or sleet from
06-09Z, but at that point, the models suggest precipitation will be
east of the area. So not forecasting any impacts or ice accum at this
time.

On Thursday, expect a cold but sunny day. The pressure gradient
should relax considerably, with northwest winds of 5-10 kt. The
clearing will be short-lived as a reinforcing cold front arrive
Thursday night. Will monitor a sheared wave and jet streak moving
quickly through Thursday night with the front, but at this point,
model soundings indicate that column will be too dry to support
precipitation.

.LONG TERM...(Friday through Monday)
Issued at 157 PM CST Tue Jan 22 2019

Modified polar air will be in place across the cntrl TN Valley going
into the end of the work week, as high pressure out of the Plains
states builds into much of the region. After a very chilly start to
the morning, temps later in the day Fri may struggle to climb any
higher than predom the upper 30s/near 40F. Longwave upper trough
pattern will also be in place over much of the ern CONUS, thereby
helping to provide a persistent conveyer belt of polar air into much
of the Midwest and Southeast states. The nrn branch/stream of the
upper trough axis by far looks to be the more active pattern from the
Great Lakes into the OH Valley areas thru the upcoming weekend
period. Closer to home, the latest global model runs have come in a
bit more dry for the cntrl TN Valley as the weekend period begins.
The sfc high over the region looks to translate east Sat/Sun, as a
sfc wave traverses ewd across the Midwest/OH Valley states. This
energy though looks to remain north of the local area, as slightly
warmer air spreads back into the region from the west. Afternoon
temps in fact thru the weekend may be able to rebound back into the
mid/upper 40s. Temps may in fact climb a bit further starting the new
work week, as another amplifying system takes shape over the mid
Plains/Midwest regions. The attendant sfc low looks to move into the
OH Valley late Mon, with the trailing cold front located southwest
into the west Gulf region. However, this system and associated cold
front looks to stay just west of the region thru the end of this
forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CST Tue Jan 22 2019

OVC stratus cigs arnd 6 kft will begin to descend more rapidly early
this evening, as atmospheric ascent and moisture advection continue
to strengthen ahead of an approaching trough. Attm, we will indicate
the base of the stratus layer falling to arnd 1500 ft by 02Z,
concurrent with an increase in lgt SHRA activity. With the SSEly low-
level jet predicted to increase to arnd 50 kts, we will also
introduce LLWS beginning at 02Z, with all forecast sounding data
suggesting that the shear will remain quite strong through the time
of a cold frontal passage later in the TAF period. Lgt-mod SHRA will
become a bit more widespread by 08Z, and with a similar coverage and
intensity expected to persist through time of fropa, we have
indicated this as the prevailing wx condition. Although cigs may
occasionally fall into the IFR category, we feel the prevailing
category will be MVFR and have indicated this in the TAFs with
SCT008/OVC015. That said, we do anticipate a gradual lowering of VSBY
to arnd 5SM, especially as SHRA coverage/intensity increases further
after 12Z. SSE flow will remain in the 12G20 knot range overnight,
and increase to 15G25 knots by 12Z. Frontal wind shift to NW should
occur at MSL/18Z and HSV/21Z, with a broad region of postfrontal RA
providing IFR cigs and lower MVFR vsby in the wake of the wind shift.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...09
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 22, 1:32 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
132 PM CST Tue Jan 22 2019

ALZ001>010-016-TNZ076-096-097-231200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
132 PM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

Brief periods of heavy showers are possible Wednesday and Wednesday
evening, as another cold front passes through the region. This may
result in minor flooding of roads and low lying areas. This may also
cause some rises in area rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 5:27 PM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more6 hr

Nearby

Wind Advisories in Alabama, 2019Wind Advisories in Tennessee, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.